• Welcome to Crohn's Forum, a support group for people with all forms of IBD. While this community is not a substitute for doctor's advice and we cannot treat or diagnose, we find being able to communicate with others who have IBD is invaluable as we navigate our struggles and celebrate our successes. We invite you to join us.

Will my hair grown back?

I've been on 6-mp (Mercaptopurine) for a year and only recently in the last couple of weeks have I experienced drastic hair thinning and it is becoming increasingly harder to cope with. I'm starting to notice tiny bald spots around the front and top of my head where hair used to grow fine just a couple of months ago. When I wet my hair I can for the first time in my life see my scalp and styling has gone from making my hair look good to hiding the bald spots that expose my scalp. I'm in general good health (symptom free) and have been for many years.

All I want to know is if my hair loss is likely to go on if I continue with the drug or will I have to stop taking the drug for my hair to grow back out again? I've been searching the internet for answers with no avail. Does anyone have experience with, or know about, discontinuing the drug and then see their hair grow back normal? I understand that I need to make these decisions in consultation with my doctor, but right now my biggest worry is about whether or not the hair grows back after the use of the drug has been discontinued. Knowing this would ease my mind.

I'm grateful for the help!
 
I know that for most of us with IBD, hair loss tends to happen a few months after recovering from a flare. But since you mentioned you have been in good health, it could be a variety of other things causing this. Early on in my diagnosis with UC last year, I came across this video explaining hair loss in IBD patients (Telogen effluvium). There's a list of possible things that could cause this such as: recovering from a flare, anemia, weight loss, anesthesia, etc. In some few cases, medications can cause hair loss.


I would encourage you to talk to your GI if none of the things mentioned in the video is something that's happened to you. You can always get seen by a dermatologist to rule out other conditions.

I too experienced hair loss at one point and was seen by a dermatologist after mentioning it to my GI. In my case, my hair loss was associated with me recovering from a flare, weight loss and anemia. Again, all things associated with IBD. Once my UC was under control and I was in better health, my hair grew back.
 
Top